Hail, Adams
- When
- July 4, 7:05 PM PST
- Where
- Adams County, Washtucna
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $900,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.750, -118.317
A severe thunderstorm formed over the Lower Columbia Basin, and tracked north through Adams and Lincoln counties. Severe hail damage was done to crops across portions of Adams and Lincoln counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A severe thunderstorm formed over the Lower Columbia Basin, and tracked north through Adams and Lincoln counties. Severe hail damage was done to crops across portions of Adams and Lincoln counties. Crops damaged included wheat, alfalfa, potatoes, and barley. Wheat suffered the worst damage in terms of dollar amount with over $26 million dollars of damage. Quarter sized hail broke a street lamp in Washtucna. Nickel sized hail was reported at Highway 261 and Bell Road, with half dollar sized hail on Highway 28 in Harrington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 4, 1:02 PM PST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 202 PM PDT TUE JUL 4 2006 .SYNOPSIS...SOUTHERLY FLOW OVER THE REGION WILL BRING A THREAT OF THUNDERSTORMS TO THE AREA THROUGH THURSDAY. AS THE HIGH PRESSURE RIDGE MOVES TO THE EAST TEMPERATURES WILL COOL SLOWLY...BUT WILL REMAIN ABOVE AVERAGE FOR EARLY JULY. && .DISCUSSION... TONIGHT THROUGH THURSDAY NIGHT...SOUTHERLY FLOW CONTINUES OVER THE AREA. RIDGE AXIS TO OUR EAST CONTINUES TO MOVE VERY SLOWLY EAST. THIS ALLOWS FOR A GRADUAL COOLING AS WELL AS AN EASTWARD SHIFT OF THE JET AND ASSOCIATED INSTABILITY. THIS MORNINGS SHORT WAVE HAS EXITED THE AREA INTO BC LEAVING A FAIRLY MOIST ATMOSPHERE IN ITS WAKE. DEW POINTS IN THE MID 50S...INCLUDING THE HIGHER ELEVATIONS LIKE STAMPEDE PASS...ARE RESULTING IN CAPES IN THE 1500-2500 J/KG RANGE THIS AFTERNOON. LAPS ANALYSIS SHOWS THAT THE CAP HAS BEEN REMOVED OVER MOST OF THE CASCADES AND THE NORTH- CENTRAL MOUNTAINS...WITH ISOLATED CONVECTION BEGINNING TO FIRE IN THESE AREAS. LACKING DYNAMIC SUPPORT ALOFT IM NOT EXPECTING FOR A LARGE-SCALE CONVECTIVE OUTBREAK. BUT THE INSTABILITY SHOULD ALLOW FOR SOME FAIRLY STRONG UPDRAFTS SO ITS NOT OUT OF THE QUESTION TO SEE A FEW STORMS GO SEVERE IN THE NEXT FEW HOURS. ANOTHER MINOR WAVE IN THE SOUTHERLY FLOW IS DUE TO REACH THE SOUTHERN WA CASCADES LATE TONIGHT. DYNAMICS DONT LOOK AS STRONG AS THIS MORNINGS WAVE...BUT STILL STRONG ENOUGH TO PROBABLY INITIATE SOME LATE NIGHT/MORNING CONVECTION OVER THE CASCADES AND POSSIBLY THE WESTERN BASIN. INSTABILITY AXIS MOVES EASTWARD A BIT ON WEDNESDAY SO THE FOCUS FOR CONVECTION WILL SHIFT OVER THE CENTRAL AND EASTERN PORTION OF MY AREA. BETTER SHEAR REMAINS TO THE WEST SO THE CONVECTION STILL APPEARS TO BE MAINLY MOUNTAIN DRIVEN. FOR THURSDAY A STRONGER NEGATIVE TILT WAVE MOVES OVER THE AREA. INSTABILITY IS STRONGEST OVER THE PANHANDLE REGION WHILE THE BEST DYNAMICS WILL BE OVER MY WESTERN SECTION. HARD TO PINPOINT THE INTERSECTION OF THESE 2 AREAS AT THIS POINT. BUT THE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON...MAINLY IN THE PANHANDLE. RJ FRIDAY THROUGH TUESDAY...GFS/ECMWF/CANADIAN/UKMET FORECAST MODELS ARE IN GOOD AGREEMENT THROUGH THE WEEKEND...THEN DIVERGE FOR MONDAY AND TUESDAY. THE FRIDAY THROUGH SUNDAY PERIOD WILL FEATURE A CLOSED LOW IN THE GULF OF ALASKA WITH A WEST TO SOUTHWEST FLOW ALOFT OVER THE AREA. SLIGHTLY COOLER ALONG WITH MUCH DRIER AND STABLE AIR WILL BE OVER THE AREA FRIDAY BEHIND THE TROUGH PASSAGE MENTIONED IN THE SHORT TERM DISCUSSION FOR THURSDAY. THEN OVER THE WEEKEND THE FLOW ALOFT WILL BECOMING SOUTHWEST WITH RISING HEIGHTS FOR WARMING BUT CONTINUED DRY. ON SUNDAY THE ATMOSPHERE WILL MOISTEN UP SLIGHTLY...WHICH COMBINED WITH WARM TEMPERATURES WILL LEAD TO MARGINAL INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS FOR THE EASTERN MOUNTAINS. THEN ON MONDAY AND TUESDAY MODELS SHOW UPPER LOW IN GULF OF ALASKA MOVING INLAND...BUT HAVE LARGELY DIFFERENT TRACKS. WILL FOLLOW 06Z GFS AND ECMWF MODELS WHICH FAVOR A MORE CLIMATOLOGICAL SOLUTION...WITH THE LOW REMAINING WELL NORTH INTO CENTRAL BRITISH COLUMBIA...RESULTING IN ONLY SLIGHT COOLING FOR THE INLAND NORTHWEST. IF 12Z GFS AND 00Z CANADIAN MODEL SOLUTIONS VERIFY...MORE SIGNIFICANT COOLING WOULD BE POSSIBLE. JW && .AVIATION...VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORM CORES THROUGH 18Z WEDNESDAY. MOUNTAIN THUNDERSTORMS ONCE AGAIN EXPECTED THIS AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE OVER THE WATERVILLE PLATEAU WHICH COULD AFFECT THE KEAT...KOMK OR KEPH TERMINALS. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 68 92 62 85 56 83 / 20 10 20 20 20 0 COEUR DALENE 63 90 59 86 52 84 / 20 20 30 20 20 0 PULLMAN 60 89 57 84 52 82 / 20 10 30 20 20 0 LEWISTON 69 95 64 92 61 91 / 20 20 30 20 20 0 COLVILLE 58 92 57 88 48 85 / 20 30 20 40 20 0 SANDPOINT 54 93 58 81 52 81 / 20 30 40 40 30 0 KELLOGG 55 90 57 85 55 83 / 20 30 50 40 30 0 MOSES LAKE 68 95 63 89 56 87 / 20 10 10 10 10 0 WENATCHEE 71 92 65 87 61 86 / 20 10 10 10 10 0 OMAK 66 92 61 90 56 88 / 20 20 10 10 10 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 PM PDT TUE JUL 4 2006
IDZ001>004-026-027-WAZ031>033-035>038-041>044-060030-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
527 PM PDT TUE JUL 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR NORTH IDAHO PANHANDLE...COEUR D ALENE
AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
COUNTIES...NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND
ASOTIN COUNTIES...WASHINGTON PALOUSE...UPPER COLUMBIA
BASIN...SPOKANE AREA...NORTHEAST MOUNTAINS...OKANOGAN
HIGHLANDS...WENATCHEE AREA...EAST SLOPES NORTH
CASCADES...OKANOGAN VALLEY...WATERVILLE PLATEAU
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWCNOTX /WWUS86 KOTX/
.DAY ONE...TONIGHT
REFER TO STATEMENTS ISSUED BY NWS SPOKANE CONCERNING EVENING
SEVERE WEATHER EVENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE THUNDERSTORMS EXPECTED ON WEDNESDAY ACROSS THE REGION.
WAZ034-060030-
MOSES LAKE AREA-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...QUINCY
527 PM PDT TUE JUL 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.The Spokane radar (KOTX), 116 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524258, 5524259, 5524260.